Alert archive / Mississippi / River Flood Warnings in 2022

River Flood Warning 13, NWS Memphis, TN

January 18, 2022Monroe County, Mississippi

NWS Memphis, TN issued this river flood warning at Jan 18, 2022, 8:21 PM CST for Monroe County, Mississippi. It was in force for 61 hr.

The area

The outline as issued.

The facts

Issued
Jan 18, 2022, 8:21 PM CST (02:21 UTC)
Expired
Jan 21, 2022, 9:25 AM CST
In force
61 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
Minor

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 25 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River at Bigbee (BGBM6). The gauge peaked at 15.71 ft at Jan 20, 2022, 9:00 AM CST.

actionminormoderate152001/1901/2001/2101/22
Action stage
13 ft
Minor stage
14 ft
Moderate stage
23 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02433500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

721 
WGUS44 KMEG 190221
FLWMEG

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Memphis TN
821 PM CST Tue Jan 18 2022

...The National Weather Service in Memphis TN has issued a Flood 
Warning for the following rivers in Mississippi...

  Tombigbee River at Bigbee

Additional information is available at weather.gov/memphis.

The next statement will be issued as conditions warrant.

&&


MSC095-201430-
/O.NEW.KMEG.FL.W.0013.220119T0221Z-220121T0926Z/
/BGBM6.1.ER.220117T0015Z.220120T1800Z.220121T0325Z.NO/
821 PM CST Tue Jan 18 2022

...FLOOD WARNING IN EFFECT FROM THIS EVENING TO EARLY FRIDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Tombigbee River at Bigbee.

* WHEN...From this evening to early Friday morning.

* IMPACTS...At 14.0 feet, Flooding of low-lying agricltural land is 
  occurring.

* ADDITIONAL DETAILS...
  - At 7:30 PM CST Tuesday the stage was 13.2 feet.
  - Forecast...The river is expected to rise above flood stage
    late tomorrow evening to a crest of 14.6 feet early Thursday
    afternoon. It will then fall below flood stage late Thursday
    evening.
  - Flood stage is 14.0 feet.
  - Flood History...This crest compares to a previous crest of
    14.7 feet on 09/23/2003.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3409 8852 3409 8840 3399 8852 3406 8857


$$
5 follow-up statements
736 
WGUS84 KMEG 191852
FLSMEG

Flood Statement
National Weather Service Memphis TN
1252 PM CST Wed Jan 19 2022

...The Flood Warning is extended for the following rivers in 
Mississippi...

  Tombigbee River at Bigbee

For the Tombigbee River...including Fulton, Bigbee, Amory, Aberdeen 
L & D...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/memphis.

The next statement will be issued as conditions warrant.

&&


MSC095-210700-
/O.EXT.KMEG.FL.W.0013.000000T0000Z-220121T1500Z/
/BGBM6.1.ER.220117T0015Z.220121T0000Z.220121T1000Z.NO/
1252 PM CST Wed Jan 19 2022

...FLOOD WARNING NOW IN EFFECT UNTIL LATE FRIDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Tombigbee River at Bigbee.

* WHEN...Until late Friday morning.

* IMPACTS...At 14.0 feet, Flooding of low-lying agricltural land is 
  occurring.

* ADDITIONAL DETAILS...
  - At 11:30 AM CST Wednesday the stage was 13.8 feet.
  - Forecast...The river is expected to rise above flood stage
    Thursday afternoon to a crest of 14.6 feet Thursday evening.
    It will then fall below flood stage Friday morning.
  - Flood stage is 14.0 feet.
  - Flood History...This crest compares to a previous crest of
    14.7 feet on 09/23/2003.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3409 8852 3409 8840 3399 8852 3406 8857


$$
903 
WGUS84 KMEG 200236
FLSMEG

Flood Statement
National Weather Service Memphis TN
836 PM CST Wed Jan 19 2022

...The Flood Warning is extended for the following rivers in 
Mississippi...

  Tombigbee River at Bigbee

For the Tombigbee River...including Fulton, Bigbee, Amory, Aberdeen 
L & D...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/memphis.

The next statement will be issued as conditions warrant.

&&


MSC095-211445-
/O.EXT.KMEG.FL.W.0013.000000T0000Z-220121T2000Z/
/BGBM6.1.ER.220117T0015Z.220121T0000Z.220121T1400Z.NO/
836 PM CST Wed Jan 19 2022

...FLOOD WARNING NOW IN EFFECT UNTIL EARLY FRIDAY AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Tombigbee River at Bigbee.

* WHEN...Until early Friday afternoon.

* IMPACTS...At 14.0 feet, Flooding of low-lying agricltural land is 
  occurring.

* ADDITIONAL DETAILS...
  - At 7:30 PM CST Wednesday the stage was 13.7 feet.
  - Forecast...The river is expected to rise above flood stage
    early tomorrow afternoon to a crest of 14.4 feet tomorrow
    evening. It will then fall below flood stage Friday morning.
  - Flood stage is 14.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3409 8852 3409 8840 3399 8852 3406 8857


$$
159 
WGUS84 KMEG 201216
FLSMEG

Flood Statement
National Weather Service Memphis TN
616 AM CST Thu Jan 20 2022

...The Flood Warning is extended for the following rivers in 
Mississippi...

  Tombigbee River at Bigbee

...The Flood Warning continues for the following rivers in 
Mississippi...

  Buttahatchie River near Aberdeen

For the Tombigbee River...including Fulton, Bigbee, Amory, Aberdeen 
L & D...Minor flooding is forecast.
For the Buttahatchie River...including Aberdeen...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/memphis.

The next statement will be issued as conditions warrant.

&&


MSC095-220030-
/O.EXT.KMEG.FL.W.0013.000000T0000Z-220122T1800Z/
/BGBM6.1.ER.220117T0015Z.220121T0000Z.220122T1200Z.NO/
616 AM CST Thu Jan 20 2022

...FLOOD WARNING NOW IN EFFECT UNTIL EARLY SATURDAY AFTERNOON...

* WHAT...Minor flooding is occurring.

* WHERE...Tombigbee River at Bigbee.

* WHEN...Until Saturday afternoon.

* IMPACTS...At 17.0 feet, water is flowing over portions of Hood 
  Road and extensive agricultural flooding is occurring.

* ADDITIONAL DETAILS...
  - At 5:30 AM CST Thursday the stage was 15.5 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 5:30 AM CST Thursday was 15.5 feet.
  - Forecast...The river is expected to rise to a crest of 17.5
    feet this evening. It will then fall below flood stage
    Saturday morning.
  - Flood stage is 14.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3409 8852 3409 8840 3399 8852 3406 8857


$$

MSC087-095-220030-
/O.CON.KMEG.FL.W.0012.000000T0000Z-220124T0936Z/
/ABDM6.1.ER.220118T0430Z.220119T0730Z.220124T0336Z.NO/
616 AM CST Thu Jan 20 2022

...FLOOD WARNING REMAINS IN EFFECT UNTIL EARLY MONDAY MORNING...

* WHAT...Minor flooding is occurring.

* WHERE...Buttahatchie River near Aberdeen.

* WHEN...Until early Monday morning.

* IMPACTS...At 14.0 feet, flood water begins to cover Air Base Road 
  located on the west bank of the river. Low-lying farmland near the 
  river also begins to flood.

* ADDITIONAL DETAILS...
  - At 5:30 AM CST Thursday the stage was 13.7 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 5:30 AM CST Thursday was 15.4 feet.
  - Forecast...The river will fall just below flood stage late
    tonight to 12.8 feet and then begin rising tomorrow evening.
    It is then forecast to rise above flood stage early Saturday
    morning to a crest of 13.8 feet Sunday morning, then quickly
    fall.
  - Flood stage is 13.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3409 8829 3409 8821 3373 8826 3365 8843
      3370 8844 3375 8839


$$

MJ
054 
WGUS84 KMEG 201738
FLSMEG

Flood Statement
National Weather Service Memphis TN
1138 AM CST Thu Jan 20 2022

...The Flood Warning continues for the following rivers in 
Mississippi...

  Tombigbee River at Bigbee

Additional information is available at weather.gov/memphis.

The next statement will be issued as conditions warrant.

&&


MSC095-211530-
/O.EXT.KMEG.FL.W.0013.000000T0000Z-220121T1525Z/
/BGBM6.1.ER.220117T0015Z.220120T1800Z.220121T0925Z.NO/
1138 AM CST Thu Jan 20 2022

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TOMORROW MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Tombigbee River at Bigbee.

* WHEN...Until late tomorrow morning.

* IMPACTS...At 17.0 feet, Water is flowing over portions of Hood 
  Road and extensive agricultural flooding is occurring.

* ADDITIONAL DETAILS...
  - At 10:30 AM CST Thursday the stage was 15.8 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 10:30 AM CST Thursday was 15.9 feet.
  - Forecast...The river is expected to rise to a crest of 16.2
    feet this afternoon. It will then fall below flood stage late
    tonight.
  - Flood stage is 14.0 feet.
  - Flood History...This crest compares to a previous crest of
    16.2 feet on 09/27/2002.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3409 8852 3409 8840 3399 8852 3406 8857


$$
678 
WGUS84 KMEG 210004
FLSMEG

Flood Statement
National Weather Service Memphis TN
604 PM CST Thu Jan 20 2022

...The Flood Warning continues for the following rivers in 
Mississippi...

  Tombigbee River at Bigbee

For the Tombigbee River...including Fulton, Bigbee, Amory, Aberdeen 
L & D...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/memphis.

The next statement will be issued as conditions warrant.

&&


MSC095-211530-
/O.CON.KMEG.FL.W.0013.000000T0000Z-220121T1525Z/
/BGBM6.1.ER.220117T0015Z.220121T0000Z.220121T0925Z.NO/
604 PM CST Thu Jan 20 2022

...FLOOD WARNING REMAINS IN EFFECT UNTIL LATE TOMORROW MORNING...

* WHAT...Minor flooding is occurring.

* WHERE...Tombigbee River at Bigbee.

* WHEN...Until late tomorrow morning.

* IMPACTS...At 17.0 feet, Water is flowing over portions of Hood 
  Road and extensive agricultural flooding is occurring.

* ADDITIONAL DETAILS...
  - At 4:30 PM CST Thursday the stage was 14.9 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 4:30 PM CST Thursday was 15.9 feet.
  - Forecast...The river will rise to 15.9 feet this evening. It
    will then fall below flood stage late tonight to 12.4 feet
    and begin rising again early Saturday morning. It will rise
    to 12.7 feet Saturday evening. It will then fall again and
    remain below flood stage.
  - Flood stage is 14.0 feet.
  - Flood History...This crest compares to a previous crest of
    15.8 feet on 01/25/1982.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3409 8852 3409 8840 3399 8852 3406 8857


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Jan 18, 5:29 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jan 18, 5:29 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
529 PM CST Tue Jan 18 2022

.UPDATE...
See aviation discussion.

&&

.PREV DISCUSSION... /issued 338 PM CST Tue Jan 18 2022/

DISCUSSION...
One more mild (if rainy) day ahead for the Midsouth, before
Arctic air arrives.

Models have remained consistent with timing and strength of the
Arctic front, which will pass through the Midsouth late Wednesday
afternoon through the evening. Low level moisture will be
sufficient for widespread showers, developing ahead of weak
shortwave ejecting from the Red River valley. Marginal instability
(MUCAPE around 600 J/KG) will support thunder south of I-40, but
mainly across north MS Wednesday afternoon.

As the shortwave exits by 03Z Thursday / 9PM CST Wednesday, precip
coverage should diminish. NAM depicts isentropic downglide on the
290K surface by this time. But with frontal depth increasing, the
290K surface as a whole will be lifting at a good clip, likely
enough to generate light snow or flurries, following a brief rain-
freezing rain and sleet transition. In all, little to no
accumulation of ice or snow is forecast. Main impact would be
possible light glazing on elevated surfaces such as signs and
mailboxes. A quick look at the 18Z HRRR depicts Memphis being dry-
slotted, with no freezing or frozen precip after rain tapers off
by early evening. NBM likely holds onto precip chances too long
into the night Wednesday night, but have kept low PoPs for
consistency and likelihood of sensible, if not measurable wintry
precip into the early overnight.

As mentioned previously, the biggest weather impact -by far- will
be the much colder air flowing into the Midsouth. Models have
locked onto the strength of the cold air and this afternoon
forecast remains consistent with earlier forecasts. Dry weather
appears likely into the weekend, as subtropical moisture remains
along the gulf coast. A weak clipper-type northern branch will
likely bring a brief shot of snow to the Ohio Valley Sunday night.
Will need to watch this feature for possible track change if the
overall longwave trof over the eastern CONUS is deeper than
currently forecast.

Winter is here for a while, with no significant warm ups on the 7
to 10 day horizon.

PWB

AVIATION...

No major updates to the forecast. VFR conds will prevail through
08Z. Expect MVFR cigs to move into the region as a cold front
moves into the area. Light showers will begin to develop around by
sunrise and will increase in coverage through end of TAF period.
Expect conditions to deteriorate by mid- morning to IFR by 15-18Z.
In addition, a few TSRAs could develop near KMEM between 19-23Z
tomorrow as the front moves into the vicinity. Southerly winds of
10-12 KTS with higher gusts at times will occur until the front
moves through. Will continue with low level wind shear tonight as
well.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jan 18, 4:18 AM CST, 16 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
418 AM CST Tue Jan 18 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-191230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
418 AM CST Tue Jan 18 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated strong thunderstorms will be possible Wednesday
afternoon and evening across north Mississippi ahead of a strong
Arctic cold front. This front will also bring a brief chance of
light snow and sleet Wednesday evening along and north of the
Interstate 40 corridor. Only minor snow accumulations are
forecast. Additionally, patchy freezing drizzle may create light
ice accretions. Much colder air behind this front will drop wind
chills into the single digits across much of the area overnight
Thursday into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Nearby

River Flood Warnings in Mississippi, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.